Alert archive / Kansas / Flash Flood Warnings in 1999
Flash Flood Warning 39, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 16, 1999, 10:50 PM CDT for Reno County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 1999, 10:50 PM CDT (03:50 UTC)
- Expired
- Jul 17, 1999, 5:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Reno County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 853 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 170355 FFWICT KSC155-171000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 1050 PM CDT FRI JUL 16 1999 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... RENO COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 5 AM CDT * AT 1046 PM CDT WEATHER SERVICE RADAR INDICATED THAT LIGHT TO MODERATE RAIN WAS CONTINUING TO FALL ACROSS THE WARNED AREA. THIS WILL ONLY WORSEN AN ALREADY DANGEROUS SITUATION. A HAM RADIO OPERATOR HAD REPORTED THAT THE INTERSECTION OF 4TH AND PLUM IN HUTCHINSON WAS UNDER 4 FEET OF WATER. * SOME LOCATIONS AFFECTED INCLUDE... DARLOW ELMER YODER HUTCHINSON WILLOWBROOK MEDORA THIS WARNING EXTENDS THE PREVIOUS FLASH FLOOD WARNING FOR RENO COUNTY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. & CHANCE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:47 PM CDT, 8 hours 3 minutes earlier.
Area forecast discussion, Jul 16, 2:47 PM CDT, 8 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 247 PM CDT FRI JUL 16 1999 MAIN FORECAST CONCERNS FOR THIS FORECAST ARE THE POTENTIAL FOR HEAVY RAINS TONIGHT/EARLY SATURDAY...THEN PRECIP CHANCES AND TEMPS. PREFERRED THE ETA MODEL AS NGM/AVN LIFTS SFC FRONT NORTH TOO QUICKLY CONSIDERING ONGOING AND ADDITIONAL CONVECTION THAT IS EXPECTED. 18Z SFC MAP INDICATED SFC BOUNDARY WILL STILL JUST WEST OF THE FORECAST AREA. WITH PRESSURE RISES STILL INDICATED BEHIND FRONT... EXPECT THIS FEATURE TO MOVE SOUTH AND EAST INTO NRN PORTIONS OF THE FORECAST AREA TONIGHT. CURRENT AREA OF PCPN ON KICT 88D IN AREA WHERE PROFILERS SHOW GOOD 30H DIFFLUENCE AND ETA KEEPS THIS UPPER DIFFLUENCE IN CENTRAL KS THROUGH 12Z SAT. AS A RESULT...EXPECT PCPN TO CONTINUE OVERNIGHT. WITH PRECIP WATER VALUES BETWEEN 1.5 AND 2.0 INCHES AND WATER VAPOR SAT PIX INDICATING A GOOD FEED OF TROPICAL MOISTURE INTO KS...WILL CONTINUE HEAVY RAIN WORDING IN ZONES FOR CENTRAL/SC KS. GUIDANCE TEMPS AND PREVIOUS FCST LOWS LOOK ON TARGET. ETA BEGINS TO SHIFT SFC BOUNDARY NORTH INTO NRN KS AS UPPER RIDGE BUILDS LATE SATURDAY. WITH UPPER DIFFLUENCE STILL NOTED IN CENTRAL ZONES AND LOW LEVEL THETA-E CONVERGENCE IN PLACE WILL KEEP SCT POPS IN PLACE. FEEL BEST CHANCE FOR PCPN WILL BE IN CENTRAL KS WHICH IS CLOSER TO FORECAST FRONTAL POSITION...BUT WILL KEEP LOWER POPS IN SC/SE KS DUE TO ANY PCPN THAT MAY BE ONGOING AT 12Z SAT. CONSIDERING NGM PUSHES THIS BOUNDARY TOO FAR NORTH AND ANTICIPATED CLOUD COVER... WILL UNDERCUT FWC NUMBERS FOR HIGHS SATURDAY. PERHAPS THE BIGGEST CHALLENGE FOR THIS FORECAST WAS DETERMINING CHANCE FOR PCPN SAT NIGHT/SUNDAY. FEEL BEST CHANCE FOR PCPN WILL BE WELL NORTHEAST OF THE FORECAST AREA WHERE NOSE OF 85H JET IS EXPECTED AND BEST UPPER DIFFLUENCE SHIFTS. HOWEVER...WITH ETA HINTING AT LOW LEVEL BOUNDARY AND THETA-E RIDGE ACROSS THE NORTHERN PORTION OF THE FORECAST AREA WILL KEEP SMALL POPS GOING SAT NIGHT. AS MID LEVEL RIDGE CONTINUES TO BUILD AND FRONT CONTINUES ITS NORTHWARD MARCH...FEEL LESS CLOUD COVER AND WARMER TEMPERATURES ARE ON TAP FOR SUNDAY. ECMF CONTINUES TO BUILD 5H RIDGE THROUGH WEDNESDAY...SO WILL KEEP DRY FORECAST GOING AND GRADUALLY WARM TEMPS. FCSTID = 12/HYSELL ICT 71 87 69 92 / 40 40 20 10 HUT 70 87 68 92 / 40 40 20 10 EWK 71 87 69 92 / 40 40 20 10 EQA 71 87 69 92 / 40 40 20 10 WLD 71 88 69 93 / 40 40 20 10 RSL 69 84 67 93 / 60 40 30 10 GBD 69 84 67 93 / 60 40 30 10 SLN 71 85 68 92 / 60 40 30 10 MPR 71 85 68 92 / 60 40 30 10 CFV 71 91 70 92 / 30 30 20 10 CNU 71 90 70 91 / 30 30 20 10 K88 71 90 70 91 / 30 30 20 10 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:09 PM CDT | Flash Flood Warning | ICT | Reno | 3 hr |
| Jul 17, 2:06 AM CDT | Flash Flood Warning | ICT | Barton | 6 hr |
| Jul 17, 4:48 AM CDT | Flash Flood Warning | ICT | Reno | 7 hr |
Nearby
Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.